New York, 2004

High Wind in New York, December 1, 2004

December 1, 2004 · NWS OKX · 3 events in 3 counties and zones

As a low pressure system moved northeast across New York State and New England, it intensified. A cold front, which extended southwest from this low, swept east across the region, causing wind gusts between 55 and 65 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a low pressure system moved northeast across New York State and New England, it intensified. A cold front, which extended southwest from this low, swept east across the region, causing wind gusts between 55 and 65 mph. High winds downed tree limbs and power lines. The Long Island Power Authority reported approximately 38,000 outages during the day from Brooklyn east throughout Suffolk County. The peak wind gust listed above is from an Automated Weather Station that measure instantaneous values. The Automated Surface Observing Systems (ASOS) at:LaGuardia Airport measured a peak wind gust of 52 mph at 2:51 pm.John F. Kennedy Airport measured a peak wind gust of 55 mph at 3:21 pm.Republic Airport in Farmingdale measured a peak wind gust of 54 mph at 12:45 pm.Gabresky Airport in Westhampton Beach measured a peak wind gust of 51 mph at 12:42 pm.ASOS measures a 5 second average of the highest wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 1, 10:10 AM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Dec 1, 10:10 AM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1010 AM EST WED DEC 01 2004

.SHORT TERM (TODAY AND TONIGHT)...

STRONG FRONT CONTINUES TO PROGRESS RAPIDLY ACROSS CNTRL PA THIS
MORNING. THIS SFC FEATURE IS ASSOCIATED WITH A RATHER IMPRESSIVE
RISE/FALL PRESSURE COUPLET. HAVE SEEN A FEW WIND GUSTS AROUND 50 KT
ACRS WRN PA RIGHT BEHIND THE FRONT...ALTHOUGH THE HIGHEST GUSTS HAVE
BEEN AT ELEVATIONS OVER 1500 FT. 14-15ZZ SFC OBS RIGHT ALONG AND
BEHIND THE FRONT HAVE GENERALLY GUSTED INTO THE 38 TO 45 KT RANGE.
THUS...WILL CONTINUE THE WIND ADVISORY FOR THE ENTIRE CWA. TOYED
WITH THE THOUGHT OF UPGRADING TO WARNING FOR PARTS OF THE CWA...BUT
CURRENT TRENDS SUPPORT WINDS GUSTING TO AROUND 50 MPH RIGHT AT OR 1
HR BEHIND FROPA. THIS FALLS SHORT OF WARNING CRITERIA. WILL CONTINUE
TO MONITOR UPSTREAM OBS/ACARS DATA THIS MORNING FOR THE SMALL CHANCE
OF UPGRADE. WILL ALSO BE MONITORING RADAR THINLINE JUST W OF PHL FOR
MOMENTUM TRANSFER. NEVERTHELESS...EXPECT WINDS TO BECOME VERY STRONG
WITH FROPA AND JUST BEHIND. TIMEFRAME WOULD BE VERY LATE THIS
MORNING OVER WESTERN ZONES...PROGRESSING FROM WEST TO EAST THIS
AFTERNOON ELSEWHERE.

AS FAR AS THE RAIN GOES...EXPECT NUISANCE URBAN FLOOD PROBLEMS TO
PERSIST THROUGH THE REST OF THE MORNING. THE HEAVIEST RAIN IS MOVING
THROUGH WESTERN AND CENTRAL ZONES NOW...SO EXPECT A TAPERING OFF TO
SCATTERED SHOWERS SHORTLY. OTHER THAT THAT...NO BIG CHANGED TO GOING
FORECAST PACKAGE.

CONDITIONS RELAX OVERNIGHT AS SHORTWAVE SWINGS INTO GULF OF MAINE
AND DEEP WESTERLY FLOW HAS HIGH PRESSURE NOSING TOWARD THE REGION
FORM THE SW.
&&

.MID TERM (THURSDAY THROUGH SAT NIGHT)...
THE NORTHEAST WILL BE UNDER INFLUENCE OF A BROAD UPPER TROUGH WITH
AN ACTIVE NORTHERN STREAM FLOW AROUND HUDSON BAY LOW DURING THIS
PERIOD. WILL HAVE SEVERAL WEAK SHORTWAVE ROTATING AROUND THE BASE OF
THE TROUGH WITH CLIPPER SYSTEMS AT THE SURFACE BRINGING REINFORCING
SHOTS OF POLAR AIR. ANY SYSTEMS WILL BE RATHER MOISTURE STARVED WITH
NORTHERN ORIGINS. TEMPERATURES ARE EXPECTED TO REMAIN AT SEASONABLE
LEVELS THURSDAY/FRIDAY WITH COLDEST AIR BOTTLED UP TO THE NORTH WITH
SOMEWHAT ZONAL FLOW. THE FIRST SHORTWAVE/CLIPPER SYSTEM APPROACHES
THE REGION THURSDAY NIGHT. AS THE SYSTEM PASSES A FEW FLURRIES ARE
POSSIBLE LATE THURSDAY NIGHT INTO FRI. MODELS ARE HINTING AT AN
INTERESTING SECONDARY COASTAL DEVELOPMENT ON FRIDAY WELL SOUTH OF
THE REGION AND THEN TRACKING NE OUT TO SEA. WILL HAVE TO WATCH
SUBSEQUENT MODEL RUNS TO SEE IF THIS COULD BECOME SOMETHING MORE FOR
US. NEVERTHELESS...COLD ADVECTION BEHIND THIS SYSTEM SHOULD BRING
TEMPS TO AT LEAST SLIGHTLY BELOW NORMAL LEVELS LATE FRIDAY INTO
SATURDAY. WILL COMPROMISE AS THERE ARE DISCREPANCIES ON HOW FAR
SOUTH THE HUDSON BAY POLAR VORTEX WILL DIG...WITH GFS/ECMWF
FOLLOWING THE DEEPER COLDER SOLUTION...AND ETA/UKMET WARMER AND
FLATTER. NEXT SHORTWAVE PASSES THROUGH REGION ON SATURDAY BUT THERE
ARE TIMING AND STRENGTH DIFFERENCES WITH THIS FEATURE. ECMWF/GFS
HAVE A NICE PIECE OF VORT ENERGY PASSING TO THE SOUTH OF THE REGION
DURING THE DAY...WHICH COULD ALLOW FOR STRENGTHENING OF CLIPPER
SYSTEM AS IT PASSES SOUTH OF US. TOO MUCH UNCERTAINTY THOUGH...SO
WILL LEAVE WITH A SLIGHT CHANCE OF SNOW SHOWERS FOR NOW AS THICKNESS
WOULD SUPPORT SNOW.
&&

.LONG TERM (SUNDAY THROUGH TUESDAY)
RIDGING AT THE SURFACE AND ALOFT BUILDS INTO THE REGION
SUNDAY/MONDAY AS UPPER TROUGH DIGS IN THE MIDWEST. DEEP SW FLOW
DEVELOPS AHEAD OF THE APPROACHING UPPER TROUGH WITH TEMPS MODERATING
TOWARD AND THEN ABOVE SEASONABLE LEVELS. TIMING FOR NEXT DEVELOPING
FRONTAL SYSTEM AHEAD OF EASTWARD MOVING UPPER TROUGH STILL FOR
MONDAY NIGHT/TUESDAY. LOOKS TO BE A SOAKING RAIN EVENT AT THIS TIME
AS THE LOW PASSES NORTHEAST INTO ST LAWRENCE VALLEY WITH PLENTY OF
WARM AND MOIST GULF/ATLANTIC AIR ADVECTED AHEAD OF IT.I
&&

.AVIATION...CIGS AND VIS ARE GENERALLY MVFR IN SHOWERS AT THIS TIME.
A STRONG COLD FRONT LOCATED IN EASTERN PA WILL MOVE ACROSS THE LOCAL
FROM WEST TO EAST FROM 11 AM AROUND 1 PM. LOW LEVEL WIND SHEAR WILL
CONTINUE UNTIL THE FRONT PASSES. AFTER THAT...STRONG GUSTY SURFACE
WINDS ARE EXPECTED FOR THIS AFTERNOON. WIND GUSTS TO 45 KT OR SO
POSSIBLE THIS AFTERNOON. CIGS AND VIS WILL IMPROVE TO VFR THIS
AFTERNOON AND WILL REMAIN THAT WAY THRU 18Z THU.
&&

.MARINE...
GALE WARNING CONTINUES ACROSS ALL WATERS. WE COULD SEE A FEW GUSTS
TO 50 KT ON THE SOUND AND OCEAN WITH FROPA...BUT GALE FORCE WINDS
WILL PREVAIL OVER MOST OF THE AREA. WILL WATCH FOR POTENTIAL STORM
FORCE UPGRADE...BUT AT THIS TIME...MENTION OF OCCASIONAL GUST TO 50
KT SHOULD DO. SEAS WILL ALSO BUILD...WELL LIKELY REACH 5 TO 7 FT ON
THE EASTERN SOUND. CONDITIONS FALL BELOW CRITICAL LEVELS ON THU WITH
THE RETURN OF HIGH PRESSURE. AN ALBERTA CLIPPER WILL MOVE ACROSS
SOUTHERN NEW ENGLAND ON LATE THU AND INTENSIFY E OF THE WATERS EARLY
FRI. WINDS COULD BRIEFLY REACH SMALL CRAFT CRITERIA AS A RESULT.
&&

.HYDROLOGY...
HEAVIEST RAIN WILL COME TO AN END FROM WEST TO EAST OVER THE COURSE
OF THE LATE MORNING. EXPECT URBAN NUISANCE TROUBLES TO CONTINUE
THROUGH THE REST OF THE MORNING...ENDING EARLY THIS AFTERNOON.
RIVERS WILL BE WATCHED AS WELL...ESPECIALLY OVER NORTHEAST NEW
JERSEY...BUT AT THIS TIME...IT DOES NOT LOOK LIKE ANY WILL GO OVER
FLOOD.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY ALL ZONES TIL 10 PM.
NJ...WIND ADVISORY ALL ZONES TIL 10 PM.
NY...WIND ADVISORY ALL ZONES TIL 10 PM.
MARINE....GALE WARNING ALL WATERS.
&&

UPDATE...MLE
Hazardous weather outlook, Dec 1, 5:10 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
510 AM EST WED DEC 1 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-021030-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
510 AM EST WED DEC 1 2004

...A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA THIS AFTERNOON
AND EVENING...

...A GALE WARNING IS IN EFFECT FOR ALL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

INTENSIFYING LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL TRACK
NORTHEAST INTO MAINE BY THIS EVENING. HEAVY RAIN FROM THIS SYSTEM
WILL CAUSE URBAN AND SMALL STREAM FLOODING...WITH CONSIDERABLE
PONDING ON ROADWAYS DURING THE MORNING COMMUTE. A WIND ADVISORY IS IN
EFFECT THIS AFTERNOON AND EVENING AS WINDS GUSTS TO 45 TO 55 MPH ARE
POSSIBLE. THESE WINDS WILL BE STRONG ENOUGH TO DOWN LIMBS AND
POSSIBLY UPROOT A FEW TREES...ESPECIALLY SINCE THE GROUND WILL BE
SATURATED. SCATTERED POWER OUTAGES ARE A POSSIBILITY AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR ALL WATERS ON THURSDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION WILL LIKELY BE REQUIRED TODAY FOR POSSIBLE RIVER
AND STREAM FLOODING AND FOR WIND DAMAGE AND GUST REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Nassau

When
December 1, 11:49 AM EST
Where
Nassau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

High Wind, Southeast Suffolk

When
December 1, 12:39 PM EST
Where
Southeast Suffolk forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

High Wind, Kings (Brooklyn)

When
December 1, 2:54 PM EST
Where
Kings (Brooklyn) forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430908, 5430909, 5430910.